Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 15, 2021Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 15, 2021, 1:10 AM MDT for Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 1:10 AM MDT (07:10 UTC)
Expired
Aug 15, 2021, 1:45 AM MDT
In force
35 min
Issued by
NWS Goodland, KS
Hail
0.00 in
Wind
55

Counties Cheyenne County, CO, Kit Carson County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3335 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS83 KGLD 150710
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
110 AM MDT Sun Aug 15 2021
 
COZ091-092-KSZ027-150745-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
110 AM MDT Sun Aug 15 2021

...Strong thunderstorms will impact portions of Cheyenne, southern
Kit Carson Counties in east central Colorado and Wallace Counties in
west central Kansas through 145 AM MDT...

At 109 AM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 8 miles southeast of Flagler to 8 miles
south of Goodland. Movement was south at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Measured at the Burlington airport.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Sharon Springs.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 391 and 443.
 Highway 385 between mile markers 144 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3936 10315 3931 10205 3913 10205 3914 10153
      3875 10151 3872 10316
TIME...MOT...LOC 0709Z 358DEG 27KT 3918 10299 3923 10172 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 14, 11:39 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 14, 11:39 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1139 PM MDT Sat Aug 14 2021

.UPDATE...
Issued at 1100 PM MDT Sat Aug 14 2021

Have allowed the Severe Thunderstorm Watch to expire on time.
Remaining activity on radar not severe, but do expect some of the
storms remaining in the NW CWA to carry locally heavy rainfall,
gusts 30+ mph and hail ranging from pea to nickel.

&&

.SHORT TERM...(This evening through Monday Night)
Issued at 141 PM MDT Sat Aug 14 2021

For the short term, an unsettled period of weather with chances for
storms in the afternoon and evening hours through the period.
Temperatures are expected to be near to slightly above average with
winds remaining roughly out of the south.

Synoptically, not too much is expected to change through the period.
At 500mb, the area will remain in roughly northwest flow though the
ridge over the Western CONUS is expected to retrograde further west
as a trough develops over the East-Central CONUS. Near the surface,
a boundary is currently located over the East-Central portion of the
Tri-State area. This boundary will push off to the east during the
day though the area will remain under an area of relatively low
pressure through Sunday. Monday, the low pressure is expected to
deepen across much of the High Plains.

For the rest of this afternoon, a bit of uncertainty remains. First,
a thunderstorm in Southwestern Nebraska has kept cloud cover over
the Eastern Portion of the area close to where the boundary is. On
top of keeping temperatures cooler in those areas, it may also
increase stability over the area and suppress storm growth. Even so,
RAP guidance suggests that there is over 2000 J/KG of both MLCAPE
and SBCAPE to go with PWATs near 1.25 to 1.5 inches. Satellite also
shows cumulus fields in the area. So while storms have not formed
yet and there is some stabilizing due to the prior convection, there
still remains plenty of ingredients for storms to form.

For this evening, more uncertainty as there are multiple solutions
depending on the boundary's location, prior convection, and cloud
cover. The more likely solution appears to be storms fire up along
the boundary with a few isolated storms elsewhere. This would again
favor locales further east in the area as the boundary slowly moves
to the east. Storms would then continue for most of the night before
tapering off around 3am. Another solution includes storms firing up
over Eastern Colorado around sunset as a subtle shortwave moves
through. The storms would move east a bit and then decay before
midnight. The final solution I'll mention and the more severe of the
solution is a cluster of storms developing in North Central
Nebraska that would move south during the evening. This cluster
would move into the area during the early night hours and provide
the area with the greatest chance of seeing severe weather with both
hail and wind possible. Severe weather will be possible though with
any of the solutions and favor the northern and eastern portions of
the area regardless of solution. Hail, wind, and heavy rain would be
possible with any severe storm.

Tomorrow, the morning hours may start out with some fog or showers
over the Eastern counties from the remnants of convection from the
prior day. Otherwise skies will clear to allow for mostly sunny
skies through the late morning and early afternoon hours. Highs are
forecasted to reach the upper 80's and low 90's. Another chance for
storms arrives during the late afternoon hours as a shortwave and
lee cyclone move into Eastern Colorado. Storms would form a few
hours before sunset and move east across the area, likely decaying
as they go. Severe storms appear unlikely at this time as effective
shear looks to be 20 kts or less though an isolated one can't be
ruled out due to the forcing from the features and CAPE above 1000
J/KG.

Monday, a few showers may be possible, mainly south of I-70, but
otherwise partly cloudy skies across the area. Temperatures are
forecasted to remain around 90 across the area but will depend on
how much cloud cover persists from the rain the prior night. Should
storms develop later in the day, there does look to be a chance that
a few could be severe as effective shear reaches 30 kts and MLCAPE
gets above 1500 J/KG. Uncertainty remains though given the couple of
days of convection prior so will continue to monitor how the
environment evolves for Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 1241 PM MDT Sat Aug 14 2021

Upper ridging prevails at the start of the long term period, leading
to warm and dry conditions on Tuesday. The quiet weather is
short-lived however, with an upper trough exiting the Pacific
Northwest by Wednesday.

The trough closes off into a low, but guidance isn't sure what to do
with it from that point on. One solution shows the system tracking
across the northern Plains while another gives it a more southerly
component. Either way, this disturbance will create a wetter pattern
for the region, generating chances for showers and thunderstorms
Wednesday through Saturday. A cold front can also be anticipated,
with the latest thinking being that it will begin to push through
the area on Thursday. It is too early to determine any severe
weather threat at this time.

A cooling trend is forecast through the period, with highs falling
from the upper 80s/low 90s on Tuesday and Wednesday to the low 80s
for Saturday. Low temperatures will range from the mid 50s to upper
60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1137 PM MDT Sat Aug 14 2021

VFR conditions will persist through the forecast period at both
terminals. Put in a mention of thunderstorms in the vicinity of
KGLD for a few hours as storms are moving toward the terminal from
the north. Southerly winds are expected to persist through the
period at KGLD, increasing to around 10-15kts and gusting to 23kts
by 17Z. At KMCK, southeasterly winds transition to southerly at
15kts gusting to 23kts by 18Z before becoming southeasterly around
12kts by evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...KAK
LONG TERM...JBH
AVIATION...AW
Hazardous weather outlook, Aug 14, 11:00 PM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1100 PM MDT Sat Aug 14 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1100 PM MDT Sat Aug 14 2021 /1200 AM CDT Sun Aug 15 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

The Severe Thunderstorm Watch is no longer in effect. Scattered
thunderstorms are possible overnight for areas along a west of
Highway 27. Locally heavy rainfall is possible, along with small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated showers and thunderstorms will be possible Sunday and
Monday during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 14, 11:49 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 PM MDT Sat Aug 14 2021

COZ090-091-KSZ001-013-150615-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
1149 PM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northern Sherman
Counties in northwestern Kansas through 1215 AM MDT/115 AM CDT/...

At 1148 PM MDT/1248 AM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Bonny Reservoir, moving southeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Kit
Carson County County in east central Colorado, southeastern Yuma
County County in northeastern Colorado, northern Sherman and
southwestern Cheyenne Counties in northwestern Kansas, including the
following locations... Hale, Edson and Idalia.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 33.
 Interstate 70 in Colorado between mile markers 439 and 450.
 Highway 385 between mile markers 189 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3979 10233 3985 10184 3933 10143 3928 10226
TIME...MOT...LOC 0548Z 332DEG 22KT 3972 10207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lundquist
Special weather statement, Aug 15, 12:14 AM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
1214 AM MDT Sun Aug 15 2021

COZ090-091-KSZ001-013-014-150645-
Kit Carson County CO-Yuma County CO-Thomas KS-Sherman KS-Cheyenne KS-
1214 AM MDT Sun Aug 15 2021

...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, eastern Kit Carson County in east
central Colorado, southwestern Cheyenne, west central Thomas and
Sherman Counties in northwestern Kansas through 1245 AM MDT/145 AM
CDT/...

At 1214 AM MDT/114 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of St.
Francis to 7 miles south of Bonny Reservoir. Movement was southeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Goodland and Kanorado.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 35.
 Interstate 70 in Colorado between mile markers 435 and 450.
 Highway 385 between mile markers 173 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 10179 3921 10128 3913 10196 3913 10205
      3912 10205 3909 10232 3965 10235
TIME...MOT...LOC 0614Z 334DEG 24KT 3961 10184 3950 10219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lundquist
Local storm report, Aug 15, 12:47 AM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1247 AM MDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND GST     1 SSE SAINT FRANCIS     39.76N 101.80W
08/15/2021  M66 MPH          CHEYENNE           KS   AWOS

            AWOS REPORT OF 66 MPH. DISPATCH REPORTED
            THAT THE POWER WENT OUT.

&&
Special weather statement, Aug 15, 12:53 AM MDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
1253 AM MDT Sun Aug 15 2021

KSZ013-027-150730-
Wallace KS-Sherman KS-
1253 AM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northern Wallace and
Sherman Counties through 130 AM MDT...

At 1253 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ruleton, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northern Wallace
and Sherman Counties, including the following locations... Edson.

This includes Interstate 70 in Kansas between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3898 10203 3940 10204 3952 10161 3914 10140
      3913 10143 3914 10148 3912 10148
TIME...MOT...LOC 0653Z 335DEG 30KT 3937 10182

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lundquist
Local storm report, Aug 15, 1:08 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 AM MDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND GST     4 S BURLINGTON          39.24N 102.29W
08/15/2021  M56 MPH          KIT CARSON         CO   ASOS

&&
Special weather statement, Aug 15, 1:10 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
110 AM MDT Sun Aug 15 2021

COZ091-092-KSZ027-150745-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
110 AM MDT Sun Aug 15 2021

...Strong thunderstorms will impact portions of Cheyenne, southern
Kit Carson Counties in east central Colorado and Wallace Counties in
west central Kansas through 145 AM MDT...

At 109 AM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 8 miles southeast of Flagler to 8 miles
south of Goodland. Movement was south at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Measured at the Burlington airport.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Sharon Springs.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 391 and 443.
 Highway 385 between mile markers 144 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3936 10315 3931 10205 3913 10205 3914 10153
      3875 10151 3872 10316
TIME...MOT...LOC 0709Z 358DEG 27KT 3918 10299 3923 10172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:23 PM MDTSpecial Weather StatementGLDCheyenne67 min
Aug 14, 11:26 PM MDTSpecial Weather StatementGLDCheyenne34 min
Aug 14, 11:49 PM MDTSpecial Weather StatementGLDSherman26 min
Aug 15, 12:14 AM MDTSpecial Weather StatementGLDSherman31 min
Aug 15, 12:40 AM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne40 min
Aug 15, 12:53 AM MDTSpecial Weather StatementGLDSherman37 min
Aug 15, 1:28 AM MDTSpecial Weather StatementGLDSherman32 min
Aug 15, 1:45 AM MDTSpecial Weather StatementGLDWallace30 min
Aug 15, 2:31 AM MDTSpecial Weather StatementGLDGraham29 min
Aug 15, 2:58 AM MDTSpecial Weather StatementGLDGraham32 min
Aug 15, 3:30 AM MDTSpecial Weather StatementGLDGraham30 min
Aug 15, 4:14 AM MDTFlash Flood WarningGLDGraham6 hr
Aug 15, 1:55 PM MDTSpecial Weather StatementGLDGraham20 min
Aug 15, 2:26 PM MDTSpecial Weather StatementGLDGraham19 min
Aug 15, 5:04 PM MDTSevere Thunderstorm WarningGLDGove26 min
Aug 14, 9:31 PM MDTSpecial Weather StatementGLDYuma59 min
Aug 15, 5:26 PM MDTSpecial Weather StatementGLDCheyenne64 min

Nearby

Special Weather Statements in Colorado, 2021Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.